Q. The podiatrist said that the pain in my feet is arthritis. Tylenol and ibuprofen worked wonders for a while. After the season changed from winter to spring, I didn't think I needed them, so I stopped taking them.
Mistake! I was immediately hit with rebound headaches, including rebound migraines with flashes of light in my eyes.
I hadn't had headaches to start with, so I was surprised to develop them when I stopped the pain relievers. Now I'd like to know what I can take for my sore feet that won't cause me trouble.
A. Daily use of pain relievers, like aspirin, ibuprofen or acetaminophen, puts people at risk for rebound headaches when they stop the medicines suddenly. This syndrome has been termed "medication overuse headache" (Journal of Pain & Palliative Care Pharmacotherapy, online, Feb. 4, 2016).
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
Doctors usually think of it as a complication of treatment for head pain, but rheumatologists also see it in situations like yours. Headache specialists often suggest limiting analgesic use to no more than two days a week (Continuum, August 2012).
Since your feet may hurt every day, you might want to try orthotics in your shoes. Anti-inflammatory supplements such as ashwagandha, boswellia, curcumin and ginger often are helpful.
You can learn more about these nondrug approaches to alleviating arthritis pain in our online Guide to Alternatives for Arthritis, available at www.PeoplesPharmacy.com.
Q. White glue or carpenter's glue is great for removing splinters that are too small to see, though you sure can feel them. These glues adhere especially well to cellulose, the main substance in wood or wood products. Splinters are made of the same stuff.
Apply the glue liberally to the area and let it cure fully, about a half-hour or so. Then peel off the glue and voila! No more splinter.
A. We like your explanation for a remedy we heard about several years ago. People should not use instant glue. It doesn't work the same way at all.
Q. I took Klonopin for insomnia for 20 years. To get off it, I tapered it slowly over two years. Despite this effort, I had severe withdrawal symptoms: burning, stinging, muscle spasms, nerve pain, dizziness, memory problems, nausea, weight loss and others.
It has been 19 months since my last dose, and I am slowly recovering from this terrible ordeal. I take no prescriptions. A specialist at a university teaching hospital said results of my genetic test explain why the drug withdrawal was so hard.
A. Clonazepam (Klonopin) and other benzodiazepines such as alprazolam and diazepam often are prescribed for anxiety and insomnia. Long-term use can indeed lead to dependence. A better understanding of the genes that control drug-metabolizing enzymes may explain why some people suffer especially prolonged withdrawal symptoms.
Q. Allergies have my nose stopped up, especially at night. That forces me to breathe through my mouth. I wake up with a terribly dry mouth. Is there anything I can use to overcome this unpleasant situation till allergy season is over?
A. There are a couple of over-the-counter products designed to ease symptoms of dry mouth (xerostomia). XyliMelts contain xylitol, a naturally occurring non-sugar sweetener found in birch bark. The instructions suggest putting one disk on each side of the mouth at night to alleviate dry mouth.
Another product is Biotene. It, too, contains xylitol, along with glycerine, water and sorbitol. This saliva replacement gel is used to moisturize a mouth dried out because of cancer treatment or medication.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via at Questions@PeoplesPharmacy.com. Their newest book is "Top Screwups Doctors Make and How to Avoid Them."